Massachusetts, 2016

Damaging Winds and Lightning Strikes in Massachusetts, July 1, 2016

July 1, 2016 · NWS BOX · 5 events in 2 counties and zones

Increasing moisture ahead of a cold front resulted in showers and thunderstorms developing across southern New England. Thunderstorm winds and lightning were the main threats with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Increasing moisture ahead of a cold front resulted in showers and thunderstorms developing across southern New England. Thunderstorm winds and lightning were the main threats with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 1, 8:35 PM EST, 19 minutes earlier.

Area forecast discussion, Jul 1, 8:35 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
935 PM EDT FRI JUL 1 2016

.SYNOPSIS...
An approaching cold front will bring numerous showers and scattered
thunderstorms into this evening, and a few of them may become
strong to severe with locally heavy rainfall. High pressure builds
in behind the front and dry and very warm weather through much of
next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

***Severe weather potential has diminished but still can not rule
out a low risk for a few strong to marginally severe t-storms
through 2 or 3 am***

935 pm update...

Tornado watch for western MA/northern CT has been dropped as the
bulk of the showers/thunderstorms have moved east of that region.
Main action currently across the eastern half of MA, where a cluster
of thunderstorms were producing brief torrential rainfall. However,
limited instability has kept this activity below severe limits.

Still some uncertainty as to what exactly unfolds overnight. Mainly
dry across the western half of the CWA at this time. However,
surface cold front and cold pool aloft will be approaching from the
west. SPC meso-analysis page shows shear increasing near midnight
along with instability. However, drier mid level air will be moving
into the region at the same time and act as a limiting factor.

So in a nutshell, surface convergence along the front/increasing
shear may yield another round of scattered showers/t-storms.
However, dry mid level will try limit areal coverage of convection
and its intensity.  Nonetheless, still the low risk for a few strong
to marginally severe storms overnight through 2 or 3 am given
increasing shear/low level convergence.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday...
Mostly sunny and dry conditions with dry westerly flow in place.
850 mb temps 10-12C support highs in the upper 70s to lower 80s.
A refreshing airmass as dewpoints will drop into the upper 40s
and 50s. It will become a bit breezy with gusts 20-25 mph.

Saturday night...
A quiet night with mainly clear skies and diminishing wind. With
very dry airmass in place it will be a cool night for July with
mins dropping into the 50s with some upper 40s possible colder
locations in the CT Valley.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...

Upper trough over the Northeast USA Sunday-Monday lifts out through
the Maritimes. Subtropical high covers the southern half of the
country and builds north by midweek.  The GFS and ECMWF have
different magnitudes for 500 mb contour heights midweek but both
show the same trend with above normal values for July. The GGEM is
more of an outlier.

Details...

Sunday-Monday...

Upper trough and cold pool with Vertical Totals 26-27C, but cloud
moisture limited to a layer either side of 800 mb. Could be diurnal
clouds but no showers.  Mixing reaches to at least 800 mb each day
with temps at that level supporting max sfc temps in the Low to Mid
80s.

Tuesday through Friday...

Upper ridge builds. The broad area of subsidence will allow dry
weather with plenty of sun each day. Mixing will reach above 850 mb,
supporting max sfc temps in the upper 80s and lower 90s. An
approaching cold front may bring a chance of showers Friday although
a west-to-east flow may hamper southward progress of any cold front.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT

Short Term /through Saturday Night/...

Tonight...Moderate confidence. Cigs lowering to MVFR/IFR south of
the Mass Pike later this afternoon into this evening. Patchy fog
also developing tonight. Showers this evening move west to east
across SNE. Still small potential for a storm or two to become
strong or damaging, mainly over CT and Western MA. Improvement
expected by 12z in most locations, except for patchy stratus/fog
lingering on the outer cape/islands.

Saturday...High confidence. Patchy MVFR/IFR lingering over
cape/islands early, otherwise VFR. W/NW wind gusts to 20 kt.

Saturday night...High confidence. VFR.

KBOS TAF...Moderate confidence. Main thunderstorm risk 01-05z.

KBDL TAF...Moderate confidence. Main thunderstorm risk 22-03z.

Outlook /Sunday through Wednesday/... High confidence.

VFR through the period. Patchy IFR in fog possible early each
morning.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday Night/...High confidence.

Tonight...Pre-frontal southerly wind gusts to 20 kt into this
evening with up to 25 kt NE MA outer coastal waters where seas
expected to reach 5 ft. SCA will continue here. Biggest concern
for mariners is the risk for a few strong thunderstorms this
evening, with the potential for 40+ kt gusts. Patchy fog will
also limit vsby at times.

Saturday and Saturday night...Mainly westerly winds below SCA
thresholds. Gusts up to 20 kt during Sat.

Outlook /Sunday through Wednesday/... High confidence.

Winds remain below 25 knots and seas below 5 feet through the
period.

&&

.FIRE WEATHER...
After showers and sct t-storms this evening, widespread
precipitation looks to be nil over the next 7 days.

High pressure and dry conditions appear to take hold of the region
Saturday, lasting through the much of next week. Much of this time
will be less humid with RH values dropping close to 30 percent for
much of this time. Winds overall appear to be light during this
period.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for ANZ250.

&&

SYNOPSIS...WTB/KJC
NEAR TERM...FRANK
SHORT TERM...KJC
LONG TERM...WTB
AVIATION...WTB/KJC
MARINE...WTB/KJC
FIRE WEATHER...
Hazardous weather outlook, Jul 1, 8:19 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
919 PM EDT FRI JUL 1 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-030130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
919 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

THERE IS A LOW RISK OF A FEW STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT... ESPECIALLY IN NORTHERN CONNECTICUT...RHODE
ISLAND...AND SOUTHEAST MASSACHUSETTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-030130-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
919 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 1, 3:50 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
450 PM EDT FRI JUL 1 2016

CTZ002-003-MAZ009-011-012145-
HARTFORD CT-TOLLAND CT-EASTERN HAMPDEN MA-WESTERN HAMPDEN MA-
450 PM EDT FRI JUL 1 2016

...NUMEROUS SHOWERS AND STRONG THUNDERSTORMS HEADING TOWARD NORTHERN
CONNECTICUT AND SOUTHWEST MASSACHUSETTS...

AT 443 PM EDT...DOPPLER RADAR SHOWED NUMEROUS SHOWERS AND STRONG
THUNDERSTORMS IN SOUTHEASTERN NEW YORK STATE STRETCHING FROM THE
ALBANY AREA TO JUST WEST OF WHITE PLAINS AND ON INTO NEW JERSEY.
THESE SHOWERS AND STRONG THUNDERSTORMS WILL BE MOVING ACROSS
PORTIONS OF NORTHERN CONNECTICUT AND SOUTHWEST MASSACHUSETTS BETWEEN
5 PM AND 7 PM THIS EVENING.

FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS
WILL BE LIKELY WITH THESE STORMS. A FEW OF THESE STORMS HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR HAMPDEN AND
HARTFORD COUNTIES...AS WELL AS FOR HAMPSHIRE AND FRANKLIN COUNTIES
IN WESTERN MASSACHUSETTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN STORMS APPROACH...MOVE INDOORS TO A PLACE OF SAFETY.

&&

LAT...LON 4221 7302 4216 7213 4196 7217 4196 7222
      4173 7221 4160 7234 4158 7246 4165 7251
      4164 7266 4155 7285 4156 7295 4163 7293
      4164 7299 4180 7302 4181 7295 4197 7289
      4197 7303 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 2043Z 220DEG 49KT 4231 7286

FIELD
Special weather statement, Jul 1, 6:49 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
749 PM EDT FRI JUL 1 2016

CTZ004-020015-
WINDHAM CT-
749 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORM IN NORTHEASTERN WINDHAM COUNTY...

AT 747 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAMPTON...OR 8 MILES EAST OF MANSFIELD...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

MINOR FLOODING FROM TORRENTIAL RAINFALL WILL OCCUR ON ROADS AND
UNDERPASSES THAT ARE TYPICALLY PRONE TO FLOODING.

LOCATIONS IMPACTED INCLUDE...
KILLINGLY...PUTNAM...THOMPSON...BROOKLYN...WOODSTOCK...POMFRET...
CHAPLIN...HAMPTON AND EASTFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4174 7204 4180 7214 4202 7199 4197 7180
TIME...MOT...LOC 2347Z 216DEG 31KT 4180 7206

NOCERA

The radar

The Boston radar (KBOX), 59 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Essex

When
July 1, 8:54 PM EST
Where
Essex County, 0.51 mi W of Lynn
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.470, -70.960

A tree was downed onto a house on Rockingham Street by thunderstorm winds.

Thunderstorm Wind, Essex

When
July 1, 9:04 PM EST
Where
Essex County, Salem Cgas
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.530, -70.870

Two trees were downed onto wires in Salem by thunderstorm winds.

Lightning, Barnstable

When
July 1, 10:20 PM EST
Where
Barnstable County, 1.39 mi N of Forestdale
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
41.700, -70.504

Two houses on Greenville Drive were struck by lightning, within minutes of each other. One resulted in a fire in a bedroom and attic over the garage. The other had electrical issues but no fire, and the owner's son felt unwell after the strike and was transported to the hospital as a precaution.

Lightning, Barnstable

When
July 1, 10:23 PM EST
Where
Barnstable County, Dennis
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.730, -70.200

Lightning struck a house in Dennis, setting it on fire.

Thunderstorm Wind, Barnstable

When
July 1, 10:27 PM EST
Where
Barnstable County, 0.52 mi W of Bourne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.730, -70.610

Wires on Canal Road in Bourne were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650970, 650972, 650963, 650961, 650973.